As the journey to better health with weight loss drugs like Ozempic unfolds, a new term, “Ozempic butt,” has emerged, characterized by saggy buttocks resulting from rapid weight loss. It's important to understand its causes and risk factors to prevent or treat this cosmetic side effect. However, despite the attention this newly coined term is receiving, it's crucial to remember that these medications bring significant health improvements and improved quality of life.
Ozempic butt refers to the saggy, deflated appearance of the buttocks following rapid weight loss from medications like Ozempic, Wegovy, and Mounjaro.
The phenomenon primarily results from rapid weight loss and potential malnutrition due to reduced food intake.
The increased risk for Ozempic butt depends on factors such as duration of weight gain, age, and genetic makeup.
Strategies for preventing Ozempic butt include a nutrient-dense diet, weight-bearing exercises, and slower weight loss.
The positive effects of these medications should be emphasized, such as the significant improvement in health and quality of life.
The cosmetic impact of Ozempic
In the world of weight management and diabetes control, drugs such as semaglutide — sold under the brand names Ozempic and Wegovy — along with tirzepatide (known as Mounjaro), continue to make headlines for their dramatic weight loss effects.
However, as users of these medications rapidly lose weight, reports of cosmetic changes specific to certain areas of the body have begun to emerge. These side effects quickly became a major topic of conversation on social media, even earning their unique nicknames.
The term “Ozempic face” was the first unique nickname to the trend, describing the cosmetic changes in the face following rapid weight loss. Since then, users noticed similar transformations in other areas of their bodies. The latest buzzword to hit the internet is “Ozempic butt,” a phrase used to describe the cosmetic changes in buttocks.
Ozempic abdomen, thighs, or breasts
While the terms “Ozempic face” and “Ozempic butt” have gained online notoriety, these aren't the only areas where loose skin can develop after rapid weight loss. Essentially, any area of the body that tends to accumulate more fat — like the abdomen, thighs, or breasts — can experience similar changes from rapid weight loss.
What is Ozempic Butt?
Medications such as Ozempic, Wegovy, and Mounjaro treat conditions such as type 2 diabetes and obesity. However, a notable side effect of these medications is rapid weight loss, which, while beneficial for health, can lead to undesirable cosmetic changes.
Just as Ozempic face describes the face's somewhat deflated, aged look due to the rapid weight loss, Ozempic butt has a similar effect on the rear end: a saggy, deflated appearance of the buttocks.
What causes these physical changes?
The leading causes of these noticeable effects are rapid weight loss and the possibility of malnutrition due to reduced food intake.
Rapid weight loss
The cosmetic changes describing Ozempic butt are primarily due to significant weight loss in a short time frame.
When the body loses fat too quickly — as seen with medications like Ozempic — the skin might not always keep up with the pace of the body's rapid downsizing. In these circumstances, the skin has been stretched to accommodate the excess weight and doesn't have time to shrink back to its normal state. This can result in loose, saggy skin, especially in areas on the body where more fat was previously stored, such as the buttocks.
However, it's important to note that these physical changes are not a direct side effect of the medication itself but rather a result of the significant weight loss over a short period. Any excessive weight loss, regardless of the weight loss method, can cause the same cosmetic side effects.
Role of malnutrition
Another possible cause of the Ozempic butt is that users may not get the essential nutrients they need due to how these medications achieve their weight loss benefits.
For example, these drugs work by suppressing the user's appetite, tricking the brain into thinking the stomach is full when it isn't. This may lead some users to under-eat and unintentionally become deficient in essential nutrients, such as proteins, fats, and carbs. The lack of vital nutrients, especially protein, could contribute to muscle breakdown, decrease skin health, and amplify the saggy, deflated appearance.
Who is most likely to experience Ozempic butt?
It's worth noting that not everyone who takes these medications will experience the side effects of Ozempic butt. The likelihood of developing saggy skin, whether on the buttocks or other areas of the body, varies from person to person. Some may experience more noticeable effects, while others may observe none.
However, certain factors can increase the likelihood of these noticeable cosmetic changes. These include the duration and degree of weight gain, age, and genetic makeup. Therefore, individuals who have been overweight or obese for a longer time, or those who then experienced significant weight loss, may be more prone to these changes due to extended skin stretching.
Another risk factor is age. As we get older, our skin naturally becomes less elastic, potentially increasing the likelihood of loose skin after weight loss.
Preventing Ozempic butt
If you're worried about the possibility of Ozempic butt, the following measures may help prevent the effects. However, always consult with your healthcare provider before implementing dietary changes.
- Eat a nutrient-dense diet. Focus on a nutrient-dense, balanced diet that includes adequate calories and prioritizing increased protein intake, which is vital for maintaining the health of your muscles and skin.
- Incorporate resistance or weight-bearing exercises. Regular physical activity, especially strength training, and exercises that target the buttocks, can help build muscle and possibly improve the deflated appearance.
- Consult with a nutritionist. A nutritionist can provide personalized advice about caloric intake and the types of nutrients you need to maintain healthy skin and muscle during weight loss.
- Lose weight more slowly. Discuss reducing your medication dose for slower weight loss with your doctor.
Treating Ozempic butt
It is important to note that for some users, the skin may naturally adjust to their new body size over time. However, if you're still bothered by loose skin, consider these treatments:
- Non-surgical procedures. Skin-tightening treatments include radiofrequency, energy-based devices, and lasers. To correct the volume loss, dermal fillers may be an option; however, this may be a more expensive option due to the amount of filler required.
- Surgical options. For those seeking faster results, skin removal surgery or surgeries like a Brazilian butt lift (BBL) with fat injections may be an option. As with any medical intervention, these procedures carry risks and benefits, so consultation with a healthcare provider is essential.
It's important to consult with your healthcare provider to determine the best course of action for your specific situation.
The backlash of the newly coined term
Despite the widespread trend of naming the weight loss side effects, Ozempic butt has triggered some backlash. Many users of these weight loss medications have taken to social media to voice their frustration with such labels. These individuals are upset that the cosmetic changes are being sensationalized and often portrayed negatively. They argue that the spotlight should focus instead on the life-changing health benefits they have achieved from these medications, not on the cosmetic side effects.
They quickly point out that while saggy skin may be visible, it does not overshadow the substantial quality-of-life benefits they experience. They report increased energy levels, feeling great in their clothes, and an overall improvement in their well-being. For them, trading obesity and health issues for saggy skin is a worthwhile exchange.
Showcasing the positive health effects
Beyond the primary weight loss and diabetes treatment benefits, these medications have been linked to the following:
- Decreased fatty liver
- Improved heart health
- Relieved joint and spine pain
- Boosted energy levels
- Improved mental health
- Increased longevity
- Improved quality of life
The Ozempic butt phenomenon highlights the complexity of weight loss and body image. It's important to remember that while the cosmetic changes resulting from rapid weight loss may be unfavorable for some, others see them as a small price for significant health improvements and quality of life.
Understanding the causes and risk factors for Ozempic butt may help those worried about the potential cosmetic side effects to make informed decisions about prevention and treatment. Above all, it's important to focus on the goal of these medications: improving health and managing conditions like diabetes and obesity.
- Journal of Investigative Medicine. Wegovy (semaglutide): a new weight loss drug for chronic weight management.
- Postgraduate Medicine. Exploring the wider benefits of semaglutide treatment in obesity: insight from the STEP program.
- Nutrients. Once-Weekly Subcutaneous Semaglutide Improves Fatty Liver Disease in Patients with Type 2 Diabetes: A 52-Week Prospective Real-Life Study.
- Current Opinion in Endocrinology, Diabetes, and Obesity. Utilizing type 2 diabetes medications outside glycemic parameters - where are we headed?
- Plastic and Reconstructive Surgery. Lower Body Lift in the Massive Weight Loss Patient: A New Classification and Algorithm for Gluteal Augmentation.